Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 9:44 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 9:44 PM CDT (02:44 UTC)
- Expired
- Jul 11, 2017, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
840
WUUS53 KABR 120244
SVRABR
SDC029-039-057-120330-
/O.NEW.KABR.SV.W.0094.170712T0244Z-170712T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
944 PM CDT TUE JUL 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Deuel County in northeastern South Dakota...
Northeastern Hamlin County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 1030 PM CDT
* At 944 PM CDT, a severe thunderstorm was located near Kranzburg, or
10 miles southeast of Watertown, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clear Lake, Gary, Kranzburg, Goodwin, Brandt, Altamont and Lake
Cochrane Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9654 4482 9708 4491 9700 4481 9645
4474 9645
TIME...MOT...LOC 0244Z 297DEG 33KT 4484 9698
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Lueck3 follow-up statements
400
WWUS53 KABR 120255
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
955 PM CDT TUE JUL 11 2017
SDC029-039-057-120330-
/O.CON.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-Hamlin SD-Codington SD-
955 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL DEUEL...NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON
COUNTIES...
At 955 PM CDT, a severe thunderstorm was located near Goodwin, or 9
miles west of Clear Lake, moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clear Lake, Gary, Goodwin, Brandt, Altamont and Lake Cochrane Rec
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9700 4489 9691 4481 9645 4474 9645
4459 9654
TIME...MOT...LOC 0255Z 297DEG 33KT 4479 9685
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Lueck266
WWUS53 KABR 120312
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1012 PM CDT TUE JUL 11 2017
SDC029-057-120321-
/O.CAN.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Hamlin SD-Codington SD-
1012 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMLIN AND
SOUTHEASTERN CODINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
4459 9654
TIME...MOT...LOC 0311Z 298DEG 20KT 4475 9676
$$
SDC039-120330-
/O.CON.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-
1012 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL DEUEL COUNTY...
At 1011 PM CDT, a severe thunderstorm was located near Clear Lake,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clear Lake, Gary, Goodwin, Brandt, Altamont and Lake Cochrane Rec
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
4459 9654
TIME...MOT...LOC 0311Z 298DEG 20KT 4475 9676
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Lueck090
WWUS53 KABR 120323
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1023 PM CDT TUE JUL 11 2017
SDC039-120333-
/O.EXP.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-
1023 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEUEL COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
4459 9654
TIME...MOT...LOC 0323Z 297DEG 33KT 4471 9665
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:52 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 11, 8:52 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 852 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 835 PM CDT Tue Jul 11 2017 Severe Thunderstorm Watch 409 was issued at appx 7pm cdt until 11 pm cdt for most of the counties east of the James River valley. Some of the best instability and shear of the summer, so far, for supercells. Higher than preferred LCL's this evening didn't completely eliminate the tornado potential, but for sure the large hail and strong wind potential has been realized this evening. So far, 2 or 3 storms formed on the pre-frontal surface trof/dry-line feature over the prairie coteau and began splitting. So far, very large hail and winds up to 75 mph have been produced by these storms as they make their way into Minnesota. Watertown received some of the worst of the hail and wind, and heavy rain. Day and Clark counties have been removed from the Watch, with the severe weather threat diminishing there now. But, further east, the threat for strong storms to develop/persist continues. Updates are out. UPDATE Issued at 610 PM CDT Tue Jul 11 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 333 PM CDT Tue Jul 11 2017 Hot temperatures in the upper 90s to low 100s are currently residing from the James valley westward into central SD. Dewpoints have mixed out lower in many places, but still seeing scattered obs reporting heat indices at or just above 100 degrees within portions of the heat advisory. Will leave headline in place until its current expiration time. Also keeping an eye on the couple areas of cumulus across the region for possible convective initiation. Unfortunately, a fairly low confidence forecast in regards to timing and areal coverage of storms later this afternoon and evening. It still appears best area for strong to severe storms will be over northeast SD into west central MN, generally east of the James River. Ribbon of moderate to strong instability is setting up over eastern SD with sufficient bulk shear. CAM solutions offer up no confidence as they vary greatly in coverage and timing. The main theme though points to some degree of development in the northeast counties later this afternoon into the evening hours. Although, there are a few solutions showing initiation further south from around Huron to Chamberlain, which is where the cumulus field currently resides, so this is something to watch. This would be within area of strongest daytime heating as temps hover around 100 to 103 degrees. Any storms that do form this afternoon and evening certainly may become severe with large hail and damaging winds. An isolated tornado cannot be ruled out either, mainly in the far northeast corner of the CWA where 0-1km shear is the best. Northerly winds and cooler temperatures are in store for Wednesday behind the departing cool front. Although, it will still be warm with highs mainly in the 80s. Dewpoints will be a bit lower for eastern areas as the drier air mass works in. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 333 PM CDT Tue Jul 11 2017 By 00Z Thursday, the 500mb pattern will show the 500mb low along the Manitoba/Ontario border, with zonal flow giving way to ridging from the west across our area. Expect the building ridge to our west to slide directly overhead Friday through the weekend. It will still remain nearby through early next week, but become suppressed as low over the Gulf of Alaska moves into central Canada. This will help support well above normal temperatures that will be flirting with the 100 degree mark Friday through Tuesday. At this time, Friday and Monday look to be the warmest days. At the sfc, high pressure over southern Manitoba and northern ND will continue to push a ridge across the forecast area through mid day Friday as the high itself sinks across MN. While a weak cold front slipping in from ND Friday night into Saturday could bring isolated showers and storms to mainly north central SD, not much is expected. Yet another sfc ridge will move in for the rest of the weekend, exiting across MN Sunday. But what about that day 7 forecast? Low pressure will be sliding into the Central Plains later Monday, but it's nothing to get too excited about quite yet. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 610 PM CDT Tue Jul 11 2017 VFR for the next 24 hours, except in/near TS which, according to the radar/satellite imagery and latest available short-range guidance, could be impacting/moving within the vicinity of the KABR/KATY terminals over then next 3 to 6 hours. Have introduced some VCTS mention for now. Looks like some convection developing about 15 to 20 miles west of KATY at this time. So, amendments for TEMPO TS may be forthcoming sooner than later for that terminal. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Tue Jul 11 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach the high to very high category today, along and west of the James valley. Expect south to southwest winds ahead of a cold front, with winds speeds topping out around 25mph. Behind the front, winds will be north to northwest at 10 to 15mph. The cold front will provide the focus for afternoon thunderstorms, mainly along and east of the James river valley, including the Sisseton hills region and into western Minnesota. Storms have the potential to generate damaging winds and large hail. Storms will track southeast through the evening departing the forecast area during the early overnight hours. Heat and humidity will combine to produce heat index values in the upper 90s to low 100s before the front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jul 11, 8:04 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 4 E WATERTOWN 44.92N 97.08W
07/11/2017 M2.00 INCH CODINGTON SD PUBLIC
PHOTOS VIA SOCIAL MEDIA. RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 11, 8:17 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 ENE WATERTOWN 44.92N 97.11W
07/11/2017 M2.50 INCH CODINGTON SD PUBLIC
PHOTO VIA SOCIAL MEDIA.
&&
RLLocal storm report, Jul 11, 8:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 4 E WATERTOWN 44.92N 97.09W
07/11/2017 M2.75 INCH CODINGTON SD TRAINED SPOTTER
PHOTO VIA SOCIAL MEDIA. APPROXIMATE LOCATION
AND TIME.
&&
RLLocal storm report, Jul 11, 8:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 2 SSE PEEVER 45.51N 96.94W
07/11/2017 M1.00 INCH ROBERTS SD PUBLIC
SOCIAL MEDIA REPORT.
&&
RLSpecial weather statement, Jul 11, 8:43 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Aberdeen SD 843 PM CDT TUE JUL 11 2017 MNZ039-SDZ008-120230- Traverse MN-Roberts SD- 843 PM CDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE AND NORTHEASTERN ROBERTS COUNTIES UNTIL 930 PM CDT... At 843 PM CDT, Doppler radar was tracking a strong thunderstorm over Wheaton, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wheaton. A severe thunderstorm watch remains in effect until 1100 PM CDT for west central Minnesota...and northeastern South Dakota. LAT...LON 4572 9626 4575 9652 4590 9658 4593 9625 TIME...MOT...LOC 0143Z 274DEG 18KT 4584 9647 KF
Local storm report, Jul 11, 8:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 3 E WATERTOWN 44.91N 97.11W
07/11/2017 M3.00 INCH CODINGTON SD PUBLIC
SEVERAL SOCIAL MEDIA PHOTOS/MEASUREMENTS.
APPROXIMATE LOCATION AND RADAR ESTIMATED
TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 45 min |
| Jul 11, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 51 min |
| Jul 11, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 50 min |
| Jul 11, 7:35 PM CDT | Special Weather Statement | ABR | Roberts | 40 min |
| Jul 11, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 39 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 68 min |
| Jul 11, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 27 min |
| Jul 11, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 24 min |
| Jul 11, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 41 min |
| Jul 11, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.